I have suffered from migraines my whole life. I have not been very good at keeping a food diary, but recently I’m trying. I’ve discovered the last three times I’ve had capers over the last several months, I woke up with a severe migraine accompanied by vomiting and diarrhea. Could capers really be a trigger that severe? Could it be a food allergy? Erin.
Yes, it’s entirely possible that capers could be a strong Migraine trigger for you. Whether it’s a food allergy is an entirely separate issue. You needn’t be allergic to a food for it to be a trigger. Conversely, you can be allergic to foods without them being Migraine triggers.
You can find more information about food triggers, instructions for investigating them, and a downloadable workbook in Managing Migraine - Migraine Trigger Foods.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.